MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C0830
Medical Device Problem Codes Material Frayed (1262); Unraveled Material (1664)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/14/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the carotid cleft using penumbra coil 400s (pc400s).During the procedure, while advancing a pc400 into the target vessel using a px slim delivery microcatheter (px slim), the physician visualized by fluoroscopy that the pc400 became frayed and unraveled.The pc400 was therefore removed and was no longer used in the procedure.The procedure was completed using five additional pc400s and the same px slim.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 11.0, 88.0, 96.0 and from 128.5 ¿ 133.0 cm from the proximal end.The pull wire was present within the pusher assembly distal detachment tip (ddt).The proximal constraint sphere was intact with the pusher assembly ddt.The embolization coil was detached from the pusher assembly.The embolization coil was stretched and unraveled.The stretch resistant(sr) wire was fractured.The introducer sheath was ovalized from approximately 46.0 ¿ 49.0 cm and from 63.0 ¿ 64.0 cm from the proximal end.Conclusions: evaluation of the returned pc400 revealed a fractured sr wire.If the device is forcefully retracted against resistance, damage such as a fractured sr wire may occur.If the sr wire fractures, the embolization coil will likely become detached from its pusher assembly.The px slim identified in the complaint was not returned for evaluation; therefore, the cause of the resistance was unable to be determined.Further evaluation revealed pusher assembly kinks and ovalizations along the introducer sheath.These damages were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8739773
Report Number3005168196-2019-01235
Device Sequence Number1490004
Product Code HCG
UDI-Device Identifier00814548010564
UDI-Public00814548010564
Combination Product (Y/N)Y
Initial Reporter CountryMX
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/28/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/05/2026
Device Catalogue Number4002C0830
Device Lot NumberF85117
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/21/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/28/2019
Supplement Date Received by Manufacturer07/22/2019
Initial Report FDA Received Date06/27/2019
Supplement Report FDA Received Date07/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR
Date Report Sent to FDA01/01/2005